Is Valacyclovir (Valtrex) Bad For Your Liver?

Valacyclovir, or Valtrex, is one of the most widely used medications for treating herpes viruses, such as HSV-1 and HSV-2, and herpes zoster (shingles). It’s inexpensive, very effective and widely available, making it one of the “go-to” treatments for most herpes infections. Like almost all oral medications, valacyclovir (Valtrex) passes through your liver as it makes its way into your bloodstream. Search online and you’ll potentially find claims that valacyclovir is bad for your liver. In some cases, people even claim that the drug can cause liver damage. The reality is that valacyclovir has a proven safety record. Valacyclovir (Valtrex) side effects are minimal.

When a person's valacyclovir dosage is normal, it can cause a slight increase in ALT liver enzyme values in certain people. It can also affect the readings of some liver tests. However, decades of studies into valacyclovir’s safety and effectiveness show that it does not cause liver damage. Valacyclovir bad for your liver? Hardly!

Below, we’ll explain more about how valacyclovir affects the liver, as well as the effects you can expect on your liver enzyme tests and other measures of liver function after using the drug. 

Is Valacyclovir Hepatotoxic?

Valacyclovir is not regarded as a hepatotoxic (liver damaging) drug. Taken at a normal dose for treating HSV-1 or HSV-2 symptoms, valacyclovir only produces a mild-to-moderate increase in serum aminotransferase levels.

This mild increase is asymptomatic, meaning that the increase in liver enzymes doesn’t produce any negative symptoms.

One factor that’s important to keep in mind when using valacyclovir is that the infections it treats—particularly shingles, or herpes zoster—can also produce an increase in liver enzyme levels, making it difficult to track whether elevated ALT values are caused by the drug or the virus.

This is similar in other antiviral drugs used to treat herpes, such as acyclovir, which has “little evidence” of causing significant liver injury, according to the National Institutes of Health. For healthy people with normal liver function, antiviral herpes medications are not harmful.

To put things in perspective, acyclovir is considered a “Category D” medication by LiverTox -- a categorization that means it “can only be said to be a possible hepatotoxin and a rare cause of liver injury.” Aspirin, in comparison, is listed in the significantly more hazardous Category A.

In short, valacyclovir is not linked to dangerously high liver enzyme levels, and the drug is not considered to be heavily liver toxic. If you have normal liver function, there is little need to be concerned about liver damage when taking valacyclovir for cold sores or genital herpes.

Is it Safe to Use Valacyclovir With Other Medication?

If you take other medication that can potentially be harmful to the liver, it’s important to discuss this with your doctor before beginning valacyclovir treatment. While valacyclovir itself is unlikely to cause liver injury, the combined effects of several drugs can be more hazardous.

While valacyclovir doesn’t interact with alcohol, it’s best to avoid consuming large amounts of alcohol while you’re using valacyclovir to treat herpes, shingles or other viral outbreaks.

Valacyclovir has relatively few interactions and contraindications. As always, the best approach is to thoroughly discuss all of the medications you’re taking with your doctor to make sure you have no risk of injury.

In Closing

Valacyclovir is not considered a liver toxic drug. With a Category D rating from LiverTox, it's well behind common drugs such as aspirin in terms of liver injury risk.

When taken at a normal dose, valacyclovir is highly unlikely to cause liver damage in individuals with normal liver health. However, as always, the best approach is to discuss potential risks with your doctor before taking valacyclovir or any other antiviral drug.

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.